Alert archive / North Dakota / Special Weather Statements in 2024

Special Weather Statement, NWS Grand Forks, ND

July 28, 2024Walsh County, North Dakota

NWS Grand Forks, ND issued this special weather statement at Jul 28, 2024, 1:07 AM CDT for Walsh County, North Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2024, 1:07 AM CDT (06:07 UTC)
Expired
Jul 28, 2024, 1:30 AM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Hail
0.88 in
Wind
50

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 107 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.1 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2228 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.1
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS83 KFGF 280607
SPSFGF

Special Weather Statement
National Weather Service Grand Forks ND
107 AM CDT Sun Jul 28 2024
 
NDZ016-054-280630-
Eastern Walsh County ND-Western Walsh County ND-
107 AM CDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WALSH COUNTY
THROUGH 130 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Park River, or 19 miles west of Grafton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Park River, Hoople, Edinburg, Auburn, Nash, and Mandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4854 9731 4828 9783 4844 9801 4854 9785
TIME...MOT...LOC 0607Z 237DEG 26KT 4842 9785 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

$$

DJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 28, 12:35 AM CDT, 32 minutes earlier. Its key messages:

  • There is a level 2 out of 5 risk for severe thunderstorms with the best chance for severe weather this afternoon in Minnesota and this evening in North Dakota.
  • There is a level 1 out of 5 risk for severe thunderstorms Sunday afternoon and evening.
Area forecast discussion, Jul 28, 12:35 AM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1235 AM CDT Sun Jul 28 2024

.KEY MESSAGES...

- There is a level 2 out of 5 risk for severe thunderstorms with
  the best chance for severe weather this afternoon in Minnesota
  and this evening in North Dakota.

- There is a level 1 out of 5 risk for severe thunderstorms
  Sunday afternoon and evening.

&&

.DISCUSSION...
Issued at 205 PM CDT Sat Jul 27 2024

...Synopsis...

The area remains within the northern periphery of a plume of
ample moisture, with PWATS of 1.5+" and dew pts in the low 70s.
SW flow aloft continues with a trough/low pressure system
stacked and traversing the northern portions of Alberta and
Manitoba over the next 24 hours. This feature is responsible for
a couple weak impulses embedded in the flow which may induce
convection over the next 24 to 36hours. This forcing combined
with the aforementioned moisture sets the stage for the
potential for severe weather and heavy rainfall.

...Severe thunderstorms and heavy rainfall this evening and
tonight...

ML CAPE expected to be at least 1500J/kg this afternoon and
evening from the southern valley up towards the Lake of the
Woods. Along this line represents the best chances for storms
but the window continues to narrow as lapse rates remain
marginal per mesoanalysis. Still potential exists within the
regime for heavy rainfall evidence in some pockets of 2+ inches
within the HREF probability matched means as the flow parallels
the stationary front and the potential for training occurs. It
does look like that potential are of training would be just
south of the areas hit hardest last night. Best chances for
severe will be wet microburst winds around 60mph and possibly
some hail up to golfball, but with lots of melting within the
moist column and relatively weak shear profiles 1" maybe more
likely.

Evolution of evening thunder moving in from the west will
continue to be monitored as CAM guidance remains mixed and the
forecast uncertain. Wind and heavy rainfall would be the primary
concerns for any storms that do move in from the west with the
most likley location seeing those impacts being the DVL basin.

...Sunday Severe thunderstorms and heavy rainfall...

Another round of the same impacts and hazards is possible but
one scenario pushes south of the FA as a complex develops and
dives southeast into NE SD in a higher number of CAMs. Other
CAMs do bring a complex across the area Sunday evening which
would bring the threat of wind and another round of pockets of
heavy rainfall, greater than 2+" for some areas.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1235 AM CDT Sun Jul 28 2024

expecting VFR skies through the night with a chance for some
showers as the back edge of moist southerly flow shifts east
across the area, currently a few lightning strikes NE of DVL
with further development into the GFK/TVF/FAR areas in the next
6 hours. Showers and embedded thunder are the primary hazards
to aviation today with LLWS a secondary concern this now into
the morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

DISCUSSION...JK
AVIATION...MJB/TT
Hazardous weather outlook, Jul 27, 3:05 PM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
305 PM CDT Sat Jul 27 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-282015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
305 PM CDT Sat Jul 27 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

There is a level 2 out of 5 risk for severe thunderstorms this
afternoon and evening. The main hazards will be 1.75 inches and
60 mph winds.

General storm motion...Moving toward the northeast at 40mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Level 1 out of 5 Severe Thunderstorm Risk.
Flooding Risk.

Tuesday...Strong Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Jul 28, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
107 AM CDT Sun Jul 28 2024

NDZ016-054-280630-
Eastern Walsh County ND-Western Walsh County ND-
107 AM CDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL WALSH COUNTY
THROUGH 130 AM CDT...

At 107 AM CDT, Doppler radar was tracking a strong thunderstorm near
Park River, or 19 miles west of Grafton, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Park River, Hoople, Edinburg, Auburn, Nash, and Mandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4854 9731 4828 9783 4844 9801 4854 9785
TIME...MOT...LOC 0607Z 237DEG 26KT 4842 9785

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:49 AM CDTSpecial Weather StatementFGFWalsh26 min
Jul 28, 2:11 AM CDTSevere Thunderstorm WarningFGFPembina13 min
Jul 28, 6:44 AM CDTSpecial Weather StatementFGFTraill31 min
Jul 28, 2:28 AM CDTSpecial Weather StatementFGFKittson17 min
Jul 28, 6:31 AM CDTSpecial Weather StatementFGFRoseau29 min
Jul 28, 7:26 AM CDTSpecial Weather StatementFGFPolk34 min
Jul 28, 7:53 AM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake37 min

Nearby

Special Weather Statements in North Dakota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.